Non-Driver NSCLC: Practice Considerations - Episode 5
Mark Socinski, MD:The side effects of immunotherapy include a spectrum of diseases that all end in the term “itis.” The teaching is that anything that ends in “itis" can occur as a result of immunotherapy. And atezolizumab (Tecentriq), being an antiPD-L1, has a toxicity profile very similar to what we see with the anti–PD-1 agents nivolumab and pembrolizumab. There are some theoretical reasons why anti–PD-L1 agents may be slightly less toxic. The bottom line is that all of these agents are very well tolerated in the majority of patients, but there’s a low rate of a wide variety of “itises”dermatitis, skin rash, colitis, diarrhea, pneumonitis, cough and shortness of breath. Rare things like mild carditis, encephalitis, adrenalitis. Thyroiditis is very common in these patients.
I think, from an oncologist’s point of view, doctors have to appreciate that pretty much you’re unleashing the breaks on the immune system and that the immune system figures out that one of the normal organs is the target. That’s when you get these kinds of autoimmune phenomena. And therefore you have to be on guard for anything. Although most of the toxicities do occur relatively early, in the first several months, they can occur at any time during the treatment. So, a year later, one may develop a toxicity in this particular setting. I think the key is to recognize them early. To make sure that the diagnosis is firm, early use of aggressive steroid therapy is important to control these side effects.
Anorexia and a decrease in appetite, and associated weight loss, can be a problem in these patients. Again, it’s sometimes hard to figure out how much is related to the disease and how much may be related to the treatment. We have a number of therapies. I always engage our nutrition support team to see if they can develop some strategies for the patients to regain weight and help with their appetite. There are a few pharmacologic measures using Megace, using Marinol, and these sorts of things as appetite stimulants. The success of those is less than optimally, less than we’d like it to be. But in individual patients, sometimes you can make some headway. It’s a difficult issue, a difficult-to-manage issue. There’s typically not a quick fix. It typically bothers the families more than it bothers the patient. But I would characterize it as an area of unmet need.
Transcript edited for clarity.